Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 228, NWS Jackson, MS

May 9, 2001Attala County, Leake County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 9, 2001, 5:30 PM CDT for Attala County, Leake County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 9, 2001, 5:30 PM CDT (22:30 UTC)
Expired
May 9, 2001, 6:15 PM CDT
In force
45 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Attala County, MS, Leake County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

570 
WUUS54 KJAN 092232
SVRJAN
MSC007-079-092315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
530 PM CDT WED MAY 9 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEAKE COUNTY IN CENTRAL MISSISSIPPI
  ATTALA COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 615 PM CDT

* AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM ABOUT 12 MILES SOUTH OF KOSCIUSKO...MOVING EAST 
AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL ATTALA AND RURAL LEAKE COUNTIES NEAR THE ATTALA/ 
  LEAKE COUNTY LINE. 
  

WINDS UP TO 60 MPH ARE POSSIBLE WITH THIS STORM.

HAIL TO THE SIZE OF DIMES IS POSSIBLE WITH THIS STORM.

LAT...LON 3297 8976 3280 8969 3289 8929 3310 8938

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:30 PM CDT, 3 hours earlier.

Area forecast discussion, May 9, 2:30 PM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT WED MAY 9 2001

SURFACE BOUNDARY BARELY DISCERNIBLE. USING VISIBLE SATELLITE...BACK
EDGE OF EARLIEST CUMULUS DEVELOPMENT SUGGESTED THAT DIFFUSE BOUNDARY
NEAR KGTR-KMLU-KLFK AT 15Z. SURFACE DEWPOINTS GENERALLY IN THE
MIDDLE 60S/MSAS LI'S RUNNING -3 TO -5 THIS AFTERNOON. WITH SRLY FLOW
OVER REGION TODAY...APPEARS SUFFICIENT MOISTURE IN PLACE FOR
CONVECTION.  ALTHOUGH NO MAJOR LIFTING MECHANISM AROUND...SOME WEAK
NET ISENTROPIC LIFT APPEARS IN ETA/AVN MODELS FROM
300K-320K...MAINLY OVER E MS/LA TODAY. WIDELY SCATTERED SHOWERS
POPPING UP GENERALLY ALONG DIFFUSE BOUNDARY.

WHILE MID-LEVEL FLOW BECOMING MORE ZONAL N OF CWFA...SOME BROAD
TROUGHINESS REMAINS OVER LOWER MS RIVER VALLEY THROUGH 60 HRS. ETA
EVEN DEVELOPS CLOSED 500 MB/SURFACE LOW OVER GULF BY 12Z FRI.

IN SHORT-TERM...AVN MODEL STARTED WITH SHORTWAVES OVER TX/MO THIS AM
AS SHORTWAVE OVER S MS PUSHED E THROUGH AFTERNOON. ETA STARTED WITH
BROADER/WEAKER FIELDS; PREFER AVN SOLUTION. AIRMASS UNSTABLE AGAIN
THIS AFTERNOON...WITH FORECAST CAPE VALUES 1200-1800 CENTRAL/SRN
ZONES. EARLIER MODEL RUNS LIMITED MOISTURE TO LOWEST 700 MB...WITH
DRY AIR ABOVE. THIS RUN OF MODELS PRODUCES SLIGHTLY DEEPER MOISTURE
TO NEAR 600 MB...WITH DRY AIR STILL ENTRENCHED ABOVE. WILL STILL SEE
CONVECTION THROUGH EARLY EVENING HOURS.

WEAK NET ISENTROPIC LIFT APPEARS IN ETA/AVN FROM 300K-320K OVER N
CENTRAL MS/DELTA AGAIN THU. IN MESO-ETA THIS SAME TREND APPEARS IN
OMEGA FIELDS...WITH RAINFALL INITIATING THESE SAME AREAS. MODEL
CAPES AGAIN IN 1200-2000 J/KG RANGE. IN AVN...WEAK 500 MB TROUGH/
VORT MAX STILL OVER CWFA WITH CONSIDERABLE MOISTURE OVER CENTRAL/SRN
ZONES. WILL KEEP SOME CHANCE SHOWERS FOR THU AFTERNOON/EVENING...
MAINLY CENTRAL/S. DIURNAL HEATING WILL HELP PROVIDE INITIAL LIFT.

MODELS CONCUR THAT FRONTOGENESIS OCCURRING FROM GREAT LAKES INTO W
TX AFTER 00Z FRI. THIS FRONT WILL APPROACH LOWER MS RIVER VALLEY FRI
AFTERNOON. AIRMASS GRADUALLY DRIES OUT FRI IN BOTH ETA/AVN. EXPECT
HIGH PRESSURE TO DOMINATE WEATHER OVER SE...AS SURFACE RIDGE
STRENGTHENS. THIS HIGH PRESSURE BECOMES CENTERED OFF SERN COAST...
PRODUCING E TO SE SURFACE FLOW ACROSS NRN GULF INTO CWFA. SOME
MOISTURE FILTERS INTO REGION/PROVIDE WEAK MOISTURE CONVERGENCE BY
18Z FRI. MESO-ETA CONTINUES TO DEVELOP WEAK OMEGA/PRECIP IN 15Z-18Z
FRI TIME FRAME. AVN ALSO CRANKS OUT PRECIP OVER NRN ZONES BY 18Z
FRI. SLIGHT CHANCE PRECIP...MAINLY NRN ZONES.

MODEL TEMP GUID LOOKS OK; WILL VARY AROUND.

.EXTENDED FORECAST...
AVN INDICATES WEAK LOW PRESSURE SYSTEM OVER GULF MX FRI NIGHT BUT
LOSES FEATURE BY SAT. MESO-ETA TOTALLY DIFFERENT. AFTER 00Z FRI...
500 MB GULF SYSTEM DEEPENS/BECOMES CLOSED LOW PRESSURE AREA. FRI
MESO-ETA PUSHES 500 MB LOW/MOISTURE N ACROSS GULF. WITH SRLY FLOW
OVER REGION AHEAD OF FRONT APPROACHING FROM PLAINS AND WHATEVER
HAPPENS IN GULF MX...ABUNDANT MOISTURE OVER CWFA FRI NIGHT. MAY BE
SLIGHT CHANCE PRECIP NRN ZONES FRI NIGHT. FRONT PUSHES IN SAT/
APPEARS TO SLOW DOWN BIT SAT NIGHT. SHOWERS/THUNDERSTORMS OVER CWFA
SAT/SAT EVENING...POSSIBLY WITH HEAVY RAINFALL SINCE DEEP MOISTURE
IN PLACE.

BY EARLY SUN...COLD FRONT ERODING AS LARGE AREA OF HIGH PRESSURE
BUILDS OVER ERN STATES. HIGH PRESSURE BECOMES CENTERED AROUND
APPALACHIANS/DOMINATES WEATHER OVER SE THROUGH TUE. MRF SUGGESTS
BACKDOOR COLD FRONT WILL SLIDE DOWN ATLANTIC COAST AND COULD IMPACT
NRN CWFA BY WED...AS NE LOW PRESSURE SYSTEM SLIDES TO ATLANTIC
COAST. WILL NOT MENTION PRECIP ATTM FOR WED.

PRELIM NUMBERS:
JAN 61/83 61/85  2311
MEI/ 60/83 60/84  2311

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

In the hours before

Special weather statement, May 9, 3:00 PM CDT, 2 hours 30 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT WED MAY 09 2001

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN LATE
THURSDAY MORNING OR EARLY THURSDAY AFTERNOON ACROSS EXTREME
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI.
SEVERE WEATHER IS NOT EXPECTED...BUT ANY STORM WILL BE CAPABLE OF
PRODUCING TORRENTIAL RAIN...AND POSSIBLY SMALL HAIL OR GUSTY WINDS.
THE STORMS WILL WEAKEN AND DISSIPATE AFTER SUNSET.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
Local storm report, May 9, 3:34 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
203 PM CDT TUE MAY 8 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0320 PM    2 NE NATCHEZ              MS   0.75 INCH HAIL
05/09/01   ADAMS                          REPORTED BY CIVIL
                                          DEFENSE.
Local storm report, May 9, 3:35 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED ISSUANCE TIME
NATIONAL WEATHER SERVICE JACKSON MS
335 PM CDT WED MAY 9 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0320 PM    2 NE NATCHEZ              MS   0.75 INCH HAIL
05/09/01   ADAMS                          REPORTED BY CIVIL
                                          DEFENSE.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.